Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

June 28, 2020Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Jun 28, 2020, 9:55 PM EDT for Jefferson County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 9:55 PM EDT (01:55 UTC)
Expired
Jun 28, 2020, 10:30 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 40 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS81 KBUF 290155
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
955 PM EDT Sun Jun 28 2020

NYZ007-290230-
Jefferson-
955 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON COUNTY...

At 955 PM EDT, a strong thunderstorm was located near Glen Park, or
near Watertown, moving south at 35 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Adams, Dexter, Glen Park, Adams
Center, Henderson Harbor, Southwick Beach State Park, Sackets Harbor,
Henderson, Black River, Smithville, Rodman, Brownville, Lorraine,
Chaumont, Evans Mills, Ellisburg and Worth.

This includes Interstate 81 between exits 40 and 48.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4411 7579 4370 7588 4377 7629 4378 7629
      4383 7636 4387 7635 4385 7643 4415 7603
TIME...MOT...LOC 0155Z 015DEG 32KT 4406 7594 
$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 28, 8:19 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 28, 8:19 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
819 PM EDT Sun Jun 28 2020

.SYNOPSIS...
The weather pattern over Western New York will remain uneventful for
much of the week. A few showers or thunderstorms may be possible
away from the lakes. But overall, look for a dry pattern with a
slight day to day warming trend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Convection early this evening across the North Country and Thousand
Islands will weaken/dissipate next few hours. Otherwise...

High pressure over the Upper Great Lakes will gradually build
southeast through Tuesday with nothing more than diurnally driven
convection each afternoon across the North Country.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
An upper level low over New England will move little through the
midweek with a similarly stubborn ridge over the Great Lakes
(and upstream low over the Northern Rockies, making up an Omega
Block). This will ensure continued dry weather over WNY with a
chance of showers and possible thunderstorms toward CNY.
Temperatures should continue to remain near normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The blocking pattern may start to break down toward the end of the
week.  Models tend to have a hard time timing these breakdowns, and
with the ridge (or weakened ridge) upstream eventually having to
move east toward WNY, will tend toward the drier side for now.  But
it's uncertain both when and how the block will break down, so the
end of the week has some uncertainty both terms of temperatures and
precip probabilities, particularly in to the weekend.  Despite the
above comment, for now, the weather for the holiday weekend looks
fairly tame.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR conditions anticipated through the TAF period...although storms
across the North Country early this evening will have to be watched
at KART and KGTB. There will also be the potential for MVFR vsbys
across the Southern Tier late tonight.

Outlook...

Tuesday through Friday...mainly VFR with a small chance of showers
at times, mainly east of Lake Ontario.

&&

.MARINE...
Scattered convection will continue to affect the St Lawrence River
and over Eastern Lake Ontario into the evening, but other areas of
Lake Ontario and Lake Erie should remain dry.  There is a low chance
for a brief shower later overnight over Lake Ontario.

On Monday, additional showers and possible thunderstorms will again
be possible moving SE through the St Lawrence River into Eastern
Lake Ontario, but once again, the rest of Lake Ontario and Lake Erie
should remain dry within a light N flow.

Then, uneventful weather with minimal waves are expected through
much of the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Zaff
NEAR TERM...RSH
SHORT TERM...Zaff
LONG TERM...Zaff
AVIATION...RSH
MARINE...Zaff
Hazardous weather outlook, Jun 28, 4:28 AM EDT, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
428 AM EDT Sun Jun 28 2020

NYZ001>008-010>014-019>021-085-290900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
428 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
428 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 28, 4:29 PM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
429 PM EDT Sun Jun 28 2020

NYZ007-008-282115-
Jefferson-Lewis-
429 PM EDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JEFFERSON
AND NORTHEASTERN LEWIS COUNTIES...

At 428 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles south of Fowler to 5 miles
northeast of Carthage. Movement was southeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Antwerp, Harrisville, Oxbow, Belfort, Soft Maple Reservoir, Lake
Bonaparte, Natural Bridge, Indian River and Diana Center.

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4412 7570 4431 7565 4410 7517 4377 7513
TIME...MOT...LOC 2028Z 293DEG 17KT 4418 7540 4406 7551

RSH
Special weather statement, Jun 28, 6:24 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
624 PM EDT Sun Jun 28 2020

NYZ007-008-282315-
Jefferson-Lewis-
624 PM EDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JEFFERSON
AND NORTH CENTRAL LEWIS COUNTIES...

At 622 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles southeast of Redwood to near
Carthage. While the movement of the individual thunderstorms is to
the southeast at 25 mph...this general area is being impacted by
several storms that are moving over the same area. The training
thunderstorms over northeastern Jefferson county and parts of
northern Lewis county will produce one to two inches of rain over
some areas.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Denmark, Philadelphia,
Copenhagen, Antwerp, Croghan, Castorland, Deferiet, Diana Center,
Oxbow, Great Bend, Muskellunge Lake, Beaver Falls and Natural Bridge.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4426 7554 4389 7532 4382 7564 4428 7580
      4432 7567
TIME...MOT...LOC 2222Z 329DEG 7KT 4425 7569 4396 7553

RSH
Special weather statement, Jun 28, 7:29 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
729 PM EDT Sun Jun 28 2020

NYZ007-290000-
Jefferson-
729 PM EDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON
COUNTY...

At 726 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Redwood to Herrings. While the
movement of the individual thunderstorms is to the south at 25
mph...this general area is being impacted by several storms that are
moving over the same area. The axis of the training storms has moved
west by about 15 miles from where it was at 6 PM. The training
thunderstorms over northeastern Jefferson county will produce one to
two inches of rain over some areas.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Watertown, Fort Drum, Clayton, Dexter, Glen Park, Herrings, Redwood,
Wellesley Island State Park, Black River, Philadelphia, Brownville,
Alexandria Bay, Theresa, Evans Mills, Deferiet, Calcium, Fishers
Landing, La Fargeville, Perch Lake and Rutland Center.

This includes Interstate 81 between exits 44 and 51.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4390 7603 4390 7576 4404 7560 4438 7587
      4425 7611
TIME...MOT...LOC 2326Z 008DEG 26KT 4423 7584 4405 7567

RSH
Special weather statement, Jun 28, 8:08 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
808 PM EDT Sun Jun 28 2020

NYZ006>008-290100-
Jefferson-Oswego-Lewis-
808 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 807 PM EDT, an area of strong thunderstorms was located near
Watertown and Fort Drum, moving south at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Adams, Dexter, Glen
Park, Herrings, Adams Center, Barnes Corners, Denmark, Black River,
Smithville, Rodman, Brownville, Lorraine, Copenhagen, Sandy Creek,
Evans Mills and Lacona.

This includes Interstate 81 between exits 38 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4418 7599 4409 7552 4356 7565 4367 7620
TIME...MOT...LOC 0007Z 015DEG 20KT 4395 7580

Mitchell
Special weather statement, Jun 28, 9:42 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
942 PM EDT Sun Jun 28 2020

NYZ006-007-290230-
Jefferson-Oswego-
942 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON AND
CENTRAL OSWEGO COUNTIES...

At 941 PM EDT, a strong thunderstorm was located over Sandy Island
Beach State Park, moving south at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Central Square, Selkirk
Shores State Park, Mexico Point State Park, Southwick Beach State
Park, Hastings, Richland, Constantia, West Monroe, Palermo, Mexico,
Sandy Creek, Lacona, Parish, Altmar, Mannsville, Ellisburg, Montario
Point and Pennellville.

This includes Interstate 81 between exits 32 and 40.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4325 7617 4327 7620 4325 7621 4325 7635
      4356 7630 4356 7628 4358 7626 4375 7627
      4376 7605 4325 7598
TIME...MOT...LOC 0141Z 000DEG 24KT 4365 7617

Mitchell
Special weather statement, Jun 28, 9:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
955 PM EDT Sun Jun 28 2020

NYZ007-290230-
Jefferson-
955 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON COUNTY...

At 955 PM EDT, a strong thunderstorm was located near Glen Park, or
near Watertown, moving south at 35 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Adams, Dexter, Glen Park, Adams
Center, Henderson Harbor, Southwick Beach State Park, Sackets Harbor,
Henderson, Black River, Smithville, Rodman, Brownville, Lorraine,
Chaumont, Evans Mills, Ellisburg and Worth.

This includes Interstate 81 between exits 40 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4411 7579 4370 7588 4377 7629 4378 7629
      4383 7636 4387 7635 4385 7643 4415 7603
TIME...MOT...LOC 0155Z 015DEG 32KT 4406 7594

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:08 PM EDTSpecial Weather StatementBUFJefferson52 min
Jun 28, 8:10 PM EDTSpecial Marine WarningBUF65 min
Jun 28, 9:12 PM EDTSevere Thunderstorm WarningBUFJefferson33 min
Jun 28, 9:42 PM EDTSpecial Weather StatementBUFOswego48 min
Jun 28, 9:46 PM EDTSpecial Marine WarningBUF29 min
Jun 29, 5:50 PM EDTSpecial Marine WarningBUF55 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.